If this is your first visit, be sure to check out the FAQ in HCMA Announcements. You may have to register before you can post: click the register link above to proceed. To start viewing messages, select the forum that you want to visit from the selection below. Your Participation in this message board is strictly voluntary. Information and comments on the message board do not necessarily reflect the feelings, opinions, or positions of the Hypertrophic Cardiomyopathy Association. At no time should participants to this board substitute information within for individual medical advice. The Hypertrophic Cardiomyopathy Association shall not be liable for any information provided herein. All participants in this board should conduct themselves in a professional and respectful manner. Failure to do so will result in suspension or termination. The moderators of the message board working with the HCMA will be responsible for notifying participants if they have violated the rules of conduct for the board. Moderators or HCMA staff may edit any post to ensure it conforms with the rules of the board or may delete it. This community is welcoming to all those with HCM we ask that you remember each user comes to the board with information and a point of view that may differ from that which you hold, respect is critical, please post respectfully. Thank you

Announcement

Collapse
No announcement yet.

too much beta blocker?

Collapse

About the Author

Collapse

cynthiaG Find out more about cynthiaG
X
 
  • Filter
  • Time
  • Show
Clear All
new posts

  • too much beta blocker?

    how can a doctor tell if possibly the dose is too high? what symptoms would one get?
    \"It is not length of life, but depth of life.\"

    Ralph Waldo Emerson

  • #2
    Re: too much beta blocker?

    Dear Cynthia,

    http://www.rxlist.com/cgi/generic/atenolol_ad.htm should answer a lot of questions about atenolol. It has a detailed list of reasons why people had dose changes. I linked directly to side effects, but I would read all of the atenolol info.

    take care,

    seb

    Comment


    • #3
      Re: too much beta blocker?

      "Increasing the dosage beyond 100 mg a day is unlikely to produce any further benefit."

      This is a very interesting quote from the RX website....I went from 50 mg. (took for many years) and now to 125 mg./day. Initially, it pretty much took care of a few tach episodes but I've been having more (what feel like) pvc's for the past month. They are supposed to call me to put another Holter on (per my doctor's advice) and just see if anything has changed. Do most people "split" up the dose or I'm wondering if I took 100 mg. at just one time every day if that would make a difference. Right now, I don't see where the 125 is taking care of them. I'll have to wait and see and discuss with my doctor. thanks, Sarah
      \"It is not length of life, but depth of life.\"

      Ralph Waldo Emerson

      Comment


      • #4
        Re: too much beta blocker?

        I have been on atenenol for the last three years. Started out at 25 mg per day but that did not help symptoms at all. Increased to 50 mg a day and it really helped during the morning and afternoon but around 5-6:00 pm I would get heart paps, chest pain, etc. back. Dr. told me to start taking the 50 mg in the morning like always and take another 25mg around 5 or 6 and this has helped alot. He said the benefits start wearing off after about 10 to 12 hours so that's the reason for the split dose. I know alot of people here have not tolerated this drug very well but it has worked for me very well with hardly any side effects.

        Comment


        • #5
          Re: too much beta blocker?

          Cynthia - I don't think that the quote you posted is in regard to HCM. It addresses high blood pressure and other standard heart conditions.

          According to my HCM doc, up to 200 mg. per day for someone my size (5'3") is within reason for HCM.

          Just for the record, I also have lots of palpitations. I also had them before I was on any beta blocker. They are different now though. Better in some respects, and worse than others.

          The bottom line is that you will never have a normal heart. You have to get the symptoms as good as possible so that your quality of life is good, but I don't think that all of the symptoms will ever disappear.
          Daughter of Father with HCM
          Diagnosed with HCM 1999.
          Full term pregnancy - Son born 11/01
          ICD implanted 2/03; generator replaced 2/2005 and 2/2012
          Myectomy 8/11/06 - Joe Dearani - Mayo Clinic.

          Comment


          • #6
            Re: too much beta blocker?

            thanks. I guess I am just to used to having 98% of them controlled by the former 50 mg./daily. I've always had funny beats, like everyone else, but the 50 mg. would take care of the majority of them and never gave me any concern. But last November, things changed. I had my first atrial tach episodes (3) since then....talk about scary!! that's when the doc upped my dose. I've felt these but have been pretty asymptomatic most of my adult life (I think I was approx. 30 yrs. old when I was diagnosed for HCM...give or take a couple of years).
            \"It is not length of life, but depth of life.\"

            Ralph Waldo Emerson

            Comment


            • #7
              Re: too much beta blocker?

              Exactly how long is a beta-blocker active in the body?

              I was started on Nadalol on the 15th of this month and then taken back off of it on the 22nd my heart rate still has not ruturned to what is normal for me. It is about 20 beats lower than what had been for the past year and a half. Any ideas on what's goin on?

              Mary

              Comment


              • #8
                Re: too much beta blocker?

                Mary,

                Check out the link I posted earlier in the thread and look up your specific beta-blocker as they are all bit different. that site has very detailed explanations of how the drugs clear the body and how long it takes. Some beta-blockers skip over the liver and others don't (or is the kidneys?)

                take care,

                s

                Comment

                Today's Birthdays

                Collapse

                Working...
                X